Theophylline-induced seizures: Clinical and pathophysiologic aspects

T. Nakada, Ingrid Kwee, A. M. Lerner, M. P. Remler

Research output: Contribution to journalArticle

38 Scopus citations

Abstract

Focal-onset generalized motor seizures are a manifestation of theophylline toxicity that necessitates prompt theophylline dosage adjustment. Anticonvulsant therapy is not effective in controlling the seizures and may delay appropriate therapy, as will investigation for a structural brain lesion. These seizures tend to be the only sign of theophylline toxicity, usually occur in neurologically intact patients and leave no or only minor neurologic sequelae if controlled early. Electroencephalography done during seizure activity typically shows periodic lateralized epileptiform discharges or similar activity. Heightened endorphin activity may be the predisposing factor of theophylline-induced seizures, suggesting the possibility of treating this distinct metabolic encephalopathy with an endorphin antagonist. However, much remains to be clarified.

Original languageEnglish (US)
Pages (from-to)371-374
Number of pages4
JournalWestern Journal of Medicine
Volume138
Issue number3
StatePublished - 1983

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Theophylline-induced seizures: Clinical and pathophysiologic aspects'. Together they form a unique fingerprint.

  • Cite this

    Nakada, T., Kwee, I., Lerner, A. M., & Remler, M. P. (1983). Theophylline-induced seizures: Clinical and pathophysiologic aspects. Western Journal of Medicine, 138(3), 371-374.